New York, 2008

High Wind in New York, February 1, 2008

February 1, 2008 · NWS OKX · 1 event in 1 county or zone

On Friday afternoon, February 1, a warm front lifted north of Long Island, allowing strong winds aloft to reach the surface. A line of showers in the warm sector crossed Long Island Friday evening, bringing the strongest winds to the ground, including a gust to 59 mph at Islip.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

On Friday afternoon, February 1, a warm front lifted north of Long Island, allowing strong winds aloft to reach the surface. A line of showers in the warm sector crossed Long Island Friday evening, bringing the strongest winds to the ground, including a gust to 59 mph at Islip.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Feb 1, 3:53 PM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 1, 3:53 PM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
353 PM EST FRI FEB 1 2008

.SYNOPSIS...
A COMPLEX LOW PRESSURE SYSTEM IN THE LOWER OHIO VALLEY...WILL
CONSOLIDATE INTO AN AREA OF LOW PRESSURE OVER SOUTHEAST NEW YORK
AND NORTHEAST PENNSYLVANIA THIS EVENING...THEN LIFT NORTHEAST TO
MAINE BY MORNING. THE TRAILING COLD FRONT ASSOCIATED WITH THIS LOW
WILL CROSS THE TRI-STATE THIS EVENING. HIGH PRESSURE THEN BUILDS
INTO THE SOUTH SATURDAY AND SATURDAY NIGHT...THEN SLIDES OFFSHORE
ON SUNDAY. ANOTHER HIGH BUILDS IN FROM CANADA SUNDAY NIGHT AND
MONDAY...THEN MOVES EAST OFF THE NEW ENGLAND COAST MONDAY NIGHT. A
WARM FRONT WILL LIFT THROUGH THE TRI-STATE TUESDAY...AS A COMPLEX
LOW PRESSURE SYSTEM MOVES INTO UPSTATE NEW YORK BY WEDNESDAY
MORNING. AS THE LOW CONTINUES TO LIFT NORTHEAST...ITS TRAILING
COLD FRONT WILL CROSS THE REGION ON WEDNESDAY. HIGH PRESSURE THEN
BUILDS IN FROM THE WEST THURSDAY...THEN MOVES OFFSHORE THURSDAY
NIGHT. A COLD FRONT APPROACHES FROM THE WEST ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
ICE ACCRETION HAS BASICALLY COME TO AN END...SO WILL LET ALL WINTER
WEATHER WARNINGS AND ADVISORIES EXPIRE AT 4 PM. NEXT CONCERN WITH
NEXT BATCH OF HEAVY RAIN THAT WILL FALL ACROSS AREAS WITH ICE ON
THE GROUND...IS FLASH FLOODING...WITH MORE URBAN FLOODING ELSEWHERE.

NEXT BATCH OF HEAVY RAIN...CURRENTLY OVER EASTERN PA...IS WELL
SUPPORTED BY 60-70 KT LOW LEVEL JET...AS WELL AS DEVELOPING LOW
LEVEL FRONTOGENETIC AND QUASI-GEOSTROPHIC FORCING (Q-VECTOR
CONVERGENCE). THIS AREA OF HEAVY RAIN SHOULD EFFECT WESTERN AREAS
FROM AROUND 5-8 PM...AND EASTERN AREAS FROM AROUND 8-11PM
(FORTUNATELY NOT MUCH IF ANY ICE ACCUMULATED OVER EASTERN AREAS).
REFER TO HYDROLOGY SECTION OF THE AFD FOR EXPECTED QPF AMOUNTS
THIS EVENING.

LOWS REFLECT A BLEND OF MAV/MET/FWC GUIDANCE...HELPING TO TEMPER
THE EXTREMES IN EACH.

STRONG LOW LEVEL FLOW (45-50KT AT 950 MB) AND LOW LEVEL LAPSE
RATES OF 8-9C/KM OVER EASTERN LONG ISLAND AND COASTAL SE
CT...WARRANT A WIND ADVISORY IN THOSE AREAS OVERNIGHT. REMAINING
AREAS WILL EXPERIENCE GUSTY WINDS...BUT SHOULD STAY UNDER 40 KT
(MINIMUM ADVISORY CRITERIA). HOPEFULLY THE RAIN THIS EVENING MELTS
ICE ON TREES/POWER-LINES...OTHERWISE GUSTY WINDS OVERNIGHT COULD
CAUSE ISSUES WITH POWER LINES OVER NW AREAS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
QUIET AND DRY AS HIGH PRESSURE DOMINATES. TEMPERATURES WILL BE
ABOVE NORMAL AS WSW DOWNSLOPE FLOW PREVAILS...WITH SLIGHT RIDGING
ALOFT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
DRY INITIALLY MONDAY AS MID AND UPPER LEVEL RIDGE AMPLIFIES AHEAD OF
DIGGING MID WEST TROUGH. WARM FRONT WILL APPROACH MONDAY NIGHT...AND
IT WILL TAKE SOME TIME BEFORE MID WEST TROUGH MOVES EAST...AND THUS
COLD FRONT. ALL IN ALL...LOOKING AT A PERIOD OF UNSETTLED WEATHER
FROM MONDAY NIGHT THROUGH WEDNESDAY. SOME MEDIUM RANGE MODEL
DIFFERENCES TO CONTEND WITH AS GFS SEEMS TO BE A FASTER OUTLIER WITH
HANDLING OF FIRST LOW...THEN EVENTUALLY COLD FRONT LATE
WEDNESDAY...FOLLOWED BY BUILDING RIDGE ON THE BACK SIDE THURSDAY.
ECMWF SLOWER...AND SEEMS TO BE CLOSER TO VARIOUS ENSEMBLE SOLUTIONS.
GGEM SEEMS TO BE A TAD SLOWER AS WELL. WILL FOLLOW HPC HERE WITH
REGARD TO TIMING...BUT AS MENTIONED LOOKING FOR AT LEAST A CHANCE OF
RAIN THROUGH THE PERIOD. COULD SEE SOME WINTRY MIX MONDAY NIGHT AS
TEMPERATURES REMAIN CHILLY. BUT WARM AIR ADVECTION WILL HELP BOOST
TEMPS ABOVE FREEZING FOR MY CWA TUESDAY ONWARD AS WARM FRONT MOVES
NORTH.

COLD FRONT PASSES ACROSS THE CWA LATE WED AND WED NIGHT...ALLOWING
COOLER AND AT LEAST CLOSER TO SEASONABLE AIR TO MOVE IN.
HOWEVER...THIS IS NOT BY ANY MEANS AN ARCTIC OUTBREAK...AND TEMPS
WILL STILL BE ABOVE NORMAL THURSDAY. NEXT SYSTEM FAST ON THE HEELS
OF THIS QUICK MOVING RIDGE. VERY PROGRESSIVE WEEK AHEAD. WARM AIR
ADVECTION CLOUDS MOVE IN...WITH A CHANCE FOR RAIN FRIDAY.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
STEADY RAIN EXPECTED TO TAPER TO SHOWERS AFTER AROUND 20Z IN MOST
SPOTS. IN THIS STEADIER RAIN...IFR CIGS FOR THE MOST PART...WITH
IFR TO MVFR VSBYS. E WINDS GUSTING AROUND 20 KT. KSWF EXPECTED TO
WARM ABOVE FREEZING NEAR 20Z.

PRESSURE GRADIENT RELAXES SLIGHTLY LATE THIS AFTERNOON INTO EARLY
EVENING WITH THE APPROACH OF THE CENTER OF A FAIRLY BROAD LOW
PRESSURE SYSTEM...SO DROPPED PREVAILING GUSTS IN THE TAFS DURING THIS
PERIOD. CONVECTION RECENTLY OBSERVED IN THE MID ATLANTIC...AND IT
IS STILL POSSIBLE FOR CONVECTION TO AFFECT THE TERMINALS FOR THE
HOUR OR TWO BEFORE THE PASSAGE OF A COLD FRONT. THE FRONT IS
SLATED TO MOVE THROUGH WEST TO EAST FROM 00Z THROUGH 03Z. HAVE
THEREFORE INCLUDED CB ATTACHMENT FOR A SHORT PERIOD IN THE TAFS
FOR ALL TERMINALS. THERES A VERY STRONG INVERSION ALOFT...AND
WOULD TAKE HEAVY CONVECTIVE RAINS TO MIX DOWN STRONG WINDS FROM
ALOFT...SO DID NOT INDICATE VERY STRONG GUSTS IN TAFS DUE TO THE
ISOLATED NATURE OF CONVECTION EXPECTED.

WATER VAPOR LOOP SHOWING STRONG SUBSIDENCE BEHIND FROPA...WITH
UPPER LOW ENERGY PASSING THROUGH CENTRAL/NORTHERN NEW YORK STATE.
THIS...ALONG WITH DOWN SLOPING WESTERLY WINDS BEHIND THE FRONT
SHOULD BRING A RETURN TO VFR CONDITIONS FOR MOST OF THE NIGHT.

CAA WILL BE LIMITED TO A DEGREE BEHIND THE FRONT DUE TO A WSW TO W
FLOW...HOWEVER GUSTS UP TO AROUND 30 KT STILL EXPECTED THROUGH THE
NIGHT DUE TO THE PRESSURE GRADIENT TIGHTENING IN RESPONSE TO THE
STORM DEEPENING AS IT HEADS FARTHER NORTHEAST. SUSTAINED WINDS AND
GUSTS WILL THEN SLOWLY DIMINISH SATURDAY MORNING.

OUTLOOK FOR 18Z SATURDAY THROUGH TUESDAY...
WINDS CONTINUE TO SUBSIDE SATURDAY AFTERNOON...WITH PREVAILING VFR
CONDITIONS. VFR AND NO WIND PROBLEMS THROUGH MONDAY. NEXT STORM
SYSTEM WILL BRING GUSTY WINDS AND SUB-VFR CONDITIONS TO THE
REGION TUE.

&&

.MARINE...
STILL APPEAR ON TRACK FOR WIDESPREAD GUSTS TO GALE FORCE
TONIGHT...MAINLY BEHIND THE COLD FRONT OVERNIGHT INTO SATURDAY
MORNING (MAINLY ON EASTERN WATERS). WINDS/SEAS DIMINISH LATE SATURDAY
AND SATURDAY NIGHT AS HIGH PRESSURE BUILDS IN...WITH TRANQUIL
CONDITIONS SUNDAY/SUNDAY NIGHT AS THE HIGH BUILDS OVER THE REGION.

LIGHT WINDS EARLY MONDAY WITH HIGH PRESSURE MOVING EAST. INCREASING
SE FLOW MONDAY NIGHT AHEAD OF WARM FRONT...THEN STRONG SOUTHERLY
FLOW TUESDAY AND TUESDAY NIGHT. SOUTH FLOW WED TURNS TO THE
WEST/NORTHWEST WED NIGHT BEHIND COLD FRONT.

FOLLOWED WAVE WATCH III NUMBERS CLOSELY AS THEY SEEM REASONABLE
BASED ON WHAT ONE WOULD EXPECT GIVEN ANTICIPATED PRESSURE
GRADIENT/WIND FORECAST. ONLY ADJUSTMENT WAS TO KNOCK SEAS DOWN A FOOT
OR TWO TUE NIGHT AND EARLY WED AHEAD OF THE COLD FRONT.

&&

.HYDROLOGY...
THERE IS THE POTENTIAL FOR AN ADDITIONAL .5 TO 1 INCH OF RAINFALL
WITH LOCALLY HIGHER AMOUNTS. RAINFALL RATES IVER THE ROUGHLY 6 HOURS
THE NEXT RAINBAND CROSSES THE REGION WILL AVERAGE .2 TO .3 INCHES
AN HOUR...BUT COULD PEAK AT BETWEEN .5-1 INCH AN HOUR IN HEAVIER
PRECIPITATION. THESE PEAK RAINFALL RATES...COUPLED WITH ICE ON THE
GROUND ACROSS NW AREAS...PRESENT A SIGNIFICANT FLASH FLOOD THREAT
THIS EVENING. ELSEWHERE...THIS RAIN INTO URBAN AREAS...THAT
ALREADY HAVE RECEIVED GENERALLY FROM 0.5 TO 1 INCHES OF RAIN
ALREADY...WILL PRESENT AT LEAST MINOR URBAN/SMALL STREAM FLOODING
CONCERNS...AND POSSIBLE FLASH FLOOD ISSUES AS WELL.

THE NEXT HYDROLOGICAL CONCERN AFTER THIS SYSTEM DEPARTS THIS
EVENING...IS LATE TUESDAY INTO WEDNESDAY OF NEXT WEEK...WHEN
ANOTHER RAIN MAKER COULD AFFECT THE AREA.

&&

.CLIMATE...
NO MEASURABLE SNOW FOR JANUARY IN THE PARK - SEE PUBLIC
INFORMATION STATEMENT.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EST SATURDAY FOR
     CTZ011-012.
NY...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 8 AM EST SATURDAY FOR
     NYZ078>081.
NJ...NONE.
MARINE...GALE WARNING UNTIL 9 AM EST SATURDAY FOR ANZ335-338-345-355.
     GALE WARNING UNTIL 12 PM EST SATURDAY FOR ANZ330-340-350-353.

&&

SYNOPSIS AND NEAR/SHORT TERM...MALOIT
LONG TERM...PW
AVIATION...JC
MARINE...MALOIT/PW
HYDROLOGY...MALOIT
CLIMATE...JST
Hazardous weather outlook, Feb 1, 4:22 PM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
422 PM EST FRI FEB 1 2008

CTZ011-012-NYZ078>081-022130-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
422 PM EST FRI FEB 1 2008

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS GREATER THAN
45 MPH TO OKX.SPOTTERS@NOAA.GOV

CTZ005>010-NJZ002>006-011-NYZ067>077-022130-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
QUEENS-NASSAU-
422 PM EST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ335-338-345-355-022130-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
422 PM EST FRI FEB 1 2008

...GALE WARNING IN EFFECT UNTIL 9 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ330-340-350-353-022130-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
422 PM EST FRI FEB 1 2008

...GALE WARNING IN EFFECT UNTIL 12 PM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/NYC ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 1, 6:49 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
649 PM EST FRI FEB 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     ICE STORM        1 NW OTISVILLE          41.48N 74.55W
02/01/2008                   ORANGE             NY   TRAINED SPOTTER

            2 INCH DIAMETER TREE LIMBS DOWN

&&

JMC
Special weather statement, Feb 1, 7:55 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
755 PM EST FRI FEB 1 2008

CTZ005-007>012-NYZ078>081-020200-
NORTHEAST SUFFOLK-NORTHERN FAIRFIELD-NORTHERN MIDDLESEX-NORTHERN NEW
LONDON-NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-SOUTHERN
FAIRFIELD-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW
LONDON-SOUTHWEST SUFFOLK-
755 PM EST FRI FEB 1 2008

...STRONG WIND GUSTS POSSIBLE WITH HEAVIER SHOWERS TO IMPACT
SOUTHEASTERN NEW HAVEN...SOUTHERN FAIRFIELD...SOUTHERN
MIDDLESEX...SOUTHWESTERN NEW LONDON AND SUFFOLK COUNTIES...

AT 754 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS EXTENDING FROM WILTON TO DIX HILLS TO 25
MILES SOUTH OF ROBERT MOSES STATE PARK...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 45 TO 50 MPH ARE POSSIBLE WITH THESE HEAVY SHOWERS.

PW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southwest Suffolk

When
February 1, 8:12 PM EST
Where
Southwest Suffolk forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84704.